The above is the headline from a November 5, 2009 article on WebMD. The article, by Kathleen Doheny starts by saying, “The popular pain and fever reliever acetaminophen may be linked with an increased risk of asthma in children and adults, according to a new research review of previously published studies by Canadian researchers.”
The research mentioned in the article was performed in Canada and was led by scientists at the Vancouver Coastal Health Research Institute. The study was published in the November 1, 2009 issue of the journal Chest. The findings confirmed that use of acetaminophen (generic name for Tylenol) by children and adults is associated with the development of asthma and wheezing.
Researchers reviewed 19 previously performed studies involving 425,000 subjects and they found that the risk of asthma increases by 60 per cent in those children given acetaminophen sometime in the prior year. In adults the risk of developing asthma in the following year of using acetaminophen was 75 per cent higher than those who do not use the popular pain killer.
Although the makers of Tylenol deny any link the authors point out that they found a relationship in dosage so that those who took less Tylenol had less of a chance of developing asthma, while those who took larger amounts were more likely to develop asthma.
In an article on November 9, 2009 in the Vancouver Sun, co-author Dr. Mark FitzGerald, a professor of respiratory medicine at University of British Columbia, noted that starting about 20 years ago doctors started recommending aspirin less and Tylenol more for children. He notes the correlation by saying, “There was a change in practice and in the succeeding 20 years or so the prevalence of asthma has increased also.”
Mahyar Etminan, co-author do the study and assistant professor of medicine at UBC and researcher at VCHRI’s Centre for Clinical Epidemiology and Evaluation, added, “Our review strengthens the notion that we really have to look into this question more carefully and more seriously.”